Zipf–Mandelbrot model behavior in marine eutrophication: two way fitting on field and simulated phytoplankton assemblages

Spatharis, S. and Tsirtsis, G. (2013) Zipf–Mandelbrot model behavior in marine eutrophication: two way fitting on field and simulated phytoplankton assemblages. Hydrobiologia, 714(1), pp. 191-199. (doi: 10.1007/s10750-013-1536-3)

Full text not currently available from Enlighten.


Zipf–Mandelbrot (ZM) model, linking the evenness and predictability of communities (parameter gamma) to environmental diversification (parameter beta), was fitted on a phytoplankton dataset, representing a wide productivity spectrum characteristic of Eastern Mediterranean. To reveal community characteristics explaining observed patterns in gamma and beta, ZM model was also fitted on simulated assemblages generated by three niche-based models. Parameter gamma showed a decreasing trend with evenness in agreement with theory and related field studies. High gamma values corresponded to phytoplankton assemblages characterized by the presence of a dominant species, the rest being evenly distributed, whereas low gamma was observed for even assemblages. For ZM beta with evenness, a characteristic U-shaped relationship was observed in field and simulated assemblages, implying that high environmental diversification may lead to either high or low evenness. These assemblages are described by MacArthur fraction and dominance decay niche-based models and their only difference is the dominance of a single species, the rest being evenly distributed. At intermediate environmental diversification, more often encountered in the field, phytoplankton assemblages are described by random fraction model resulting to slightly steeper RADs. Two-way fitting approach on field and simulated assemblages provided useful insights on both ZM model behavior and its underlying hypotheses.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Spatharis, Dr Sofie
Authors: Spatharis, S., and Tsirtsis, G.
College/School:College of Medical Veterinary and Life Sciences > School of Biodiversity, One Health & Veterinary Medicine
Journal Name:Hydrobiologia
ISSN (Online):1573-5117

University Staff: Request a correction | Enlighten Editors: Update this record